Your Guide to Safe Acetaminophen Use with Hepatitis C
Acetaminophen – the active ingredient found in Tylenol and hundreds of other prescription and over-the-counter drugs – can be dangerous if you have hepatitis C.
This is likely one of the first things your doctor told you after your hep C diagnosis. Here’s why: Your liver is tasked with breaking down substances taken by mouth including acetaminophen. Simply explained, a byproduct of this breakdown -- N-acetyl-p-benzoquinone imine (NAPQI) -- can further damage your liver. Acetaminophen is safe when taken as directed. The trouble begins when too much is ingested in too short of a time, especially in a diseased liver.
Your best defense is a good offense, and starts with:
Most people with hepatitis C feel fine and don’t even know they are infected. If you are at risk for hepatitis C, get tested. Hepatitis C is spread through infected blood, which can occur via blood transfusions, needle stick injuries, shared needles during intravenous drug use and unprotected sex, among other risky behaviors. Baby boomers (individuals born from 1945 through 1965) are five times more likely to have hepatitis C. For these reasons, the federal Centers for Disease Control and Prevention recommends universal hepatitis C testing for all baby boomers.
Knowing Your Acetaminophen Limits
Restrict your daily amount of acetaminophen to 2,000 milligrams per day if you have hepatitis C, states the American College of Gastroenterology. Individual advice may vary so ask your doctor how much acetaminophen you can take and whether safer alternatives exist for you. Space out your doses over the course of the day. Never take the full day’s dose at one time.
Decoding the Labels
The most common drug ingredient in the U.S., acetaminophen is found in more than 600 different over-the-counter and prescription medicines. This list includes, pain relievers, fever reducers, sleep aids and cough, cold, and allergy medicines. It can be taken in many forms including gel tabs, powder, and liquids and dissolving strips. Abbreviations may include APAP, AC, Acetaminoph, Acetaminop, Acetamin, or Acetam. Other names may also appear on labels such as Tylenol, paracetamol or N-‐acetyl-‐para-‐aminophenol. If you don't know if a medication that you are taking contains acetaminophen, ask your doctor or pharmacist. It is always better to be safe than sorry.
Doing the Math
Small doses of acetaminophen in combination remedies can add up, especially if taken on top of additional acetaminophen-containing products. For example, many cold or flu remedies may contain acetaminophen along with other active ingredients and this can add up if you are not careful.
It is for these reasons that the U.S. Food and Drug Administration (FDA) limits the amounts of acetaminophen in combination products. The FDA now recommends against prescribing and dispensing prescription combination drugs that contain more than 325 milligrams (mg) of acetaminophen. The FDA is also requiring manufacturers to update labels of all prescription combination acetaminophen products to warn of the risk for liver injury. When in doubt about whether a product has acetaminophen or whether or not you took too much at one time, call your doctor immediately.
Monitoring Your Alcohol Intake
Alcohol can also be toxic to your liver. This is a case of one plus one equaling three or more. Alcohol, when used with acetaminophen, can further damage your liver. Make sure you are honest about how much alcohol you consume and how often you consume it when discussing acetaminophen with your doctor if you have hepatitis C.
Remember that acetaminophen is safe as long as you use it as directed and know your limits.